I Feel the Need to Go...But I Just Can't
I don't know about you, but when I was undergoing chemotherapy, I was so constipated that I was absolutely miserable. In fact, the constipation was one of the very worst side effects that I had from chemo. I think mine was caused by the fact that I simply could not make myself drink anything, not one drop of any liquid, for days after a treatment.
As I went through my treatments, I finally learned to make myself, as hard as it was, to drink water. The horrible packed feeling caused by the constipation was worse by far than the stomach-turning thought of drinking water.
Finding ways to manage the discomfort
Lack of exercise also causes constipation. Most of us don't feel like moving around much while we are undergoing chemotherapy, but it is vital that you get as much exercise as you possibly can. Not only is moving around an important antidote to fatigue, it is crucial to helping keep your gut healthy and moving.
Besides dehydration and lack of exercise, constipation can also be caused by opioid pain medications, some types of chemotherapy, anesthesia, and high levels of calcium. Additionally, some anti-depressants and anti-nausea medications can aggravate your bowels, causing them to clog. Keep in mind that caffeine and carbonation are also constipation culprits.
Finding more fiber in your diet
As anyone who has suffered from constipation knows, it can cause horrible pain and discomfort. It can also result in nausea, vomiting, and decreased appetite. It is not a condition that you want to live with if you can avoid it!
There are other ways that constipation can be treated if proper hydration and plenty of exercise don't do the trick.
Try adding fiber to your diet. Fresh fruits and vegetables are high in fiber. Please ask your doctor before you add fiber supplements to your regime. If you do add supplements, be sure to drink lots and lots of fluids. Otherwise, you may just make your constipation worse instead of better. Hot beverages (decaffeinated tea or coffee, warm juices) with breakfast can sometimes help stimulate a bowel movement.
What treatments can help?
If you are still feeling bloated and uncomfortable, you may have to resort to drugs:
A mild stool softener or stimulant such as Colace (docusate sodium) or Senokot (senna) might help get things moving. These are gentle treatments that are readily available over-the-counter. You can adjust the amount you are taking based on how you feel. According to Niki Koesel, ANP, ACHPN, FPCN who is the Director of Palliative Care for the Carolinas Healthcare System, it will not hurt you switch up how you take these stool softeners. Koesel says it is fine to take several of these mild softeners a day, to take them daily, or to go several days without taking anything at all. Koesel says she prefers the senna stimulants because they tend to cause less stomach cramping and upset.
If the mild stimulant doesn't work, you can try something like Miralax. It doesn't have much taste and is stronger than Colace or Senokot. Milk of Magnesia also falls into the stronger over-the-counter drugs that you can use to try to relieve your constipation.
Talk to your healthcare team about any symptoms
If neither of the above methods is effective, your doctor can prescribe medications to treat severe constipation. If you are suffering from ongoing constipation, it is very important to let your medical team know about it. It has been suggested that you keep a journal or calendar to track your symptoms and what you have done to try to relieve them. Your clinicians need to know exactly what your symptoms are, when they are occurring, and how you've tried to treat them.
Keep in mind that it is very important to keep your medical team informed of everything you are doing at home to combat symptoms that occur during your treatment. They are the ones who are best qualified to help keep your quality of life high by treating any and all symptoms that may arise. Additionally, most of us do not know how certain drugs or vitamins will interact with our treatments. Our doctors can keep us safe and ensure that we're not doing something at home that might make our chemotherapy treatments less effective.
Note: Much of the information included in this post was learned experience and through a Webinar sponsored by Lung Cancer Alliance. Presenters were Dr. Eric Roeland, MD, FAAHPM at the UC San Diego Moores Cancer Center and Niki Koesel, ANP, ACHPN, FPCN, director of Palliative Care for the Carolinas Healthcare System. The Coping Series Webinar on Digestive Problems and Lung Cancer is available free of charge if you would like to learn more.
Have you taken our Lung Cancer In America Survey yet?